Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

July 29, 2017Baca County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 29, 2017, 12:33 AM MDT for Baca County, Colorado. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2017, 12:33 AM MDT (06:33 UTC)
Expired
Jul 29, 2017, 2:00 AM MDT
In force
87 min
Issued by
NWS Pueblo, CO

County Baca County, CO

The radar

The Pueblo radar (KPUX), 188 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2302 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WWUS85 KPUB 290633
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
1233 AM MDT SAT JUL 29 2017
 
COZ098-099-290800-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
1233 AM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND BACA
COUNTIES UNTIL 200 AM MDT...

At 1230 AM MDT, Doppler radar was tracking strong thunderstorms over 
Vilas, or 11 miles east of Springfield as well as 5 miles west of 
Campo and 15 miles northeast of Walsh, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...

Springfield, Walsh, Pritchett, Vilas, Campo, Two Buttes, Stonington
and Two Buttes Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.

&&

LAT...LON 3700 10308 3728 10308 3763 10256 3778 10204
      3699 10204
TIME...MOT...LOC 0630Z 244DEG 21KT 3735 10242 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 28, 11:46 PM MDT, 47 minutes earlier.

Area forecast discussion, Jul 28, 11:46 PM MDT, 47 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1146 PM MDT Fri Jul 28 2017

.SHORT TERM...(This evening through Saturday)
Issued at 305 PM MDT Fri Jul 28 2017

...Increasing Monsoonal Activity through Tonight...

After a relative down day yesterday, monsoonal activity is back on
the upswing today.  Storms firing over the mountains this afternoon
have been pretty slow moving with pretty intense local rainfall
rates according to some spotter reports.  Also, some small, BB size
hail was reported over the Wet Mountain Valley near Rosita earlier.
The lack of steering flow and shear is evident in the atmosphere
today. Storms are pulsing up fast to peak strength, then tending to
weaken considerably as they drift off in varying directions at
speeds less than 10 mph.  The lack of shear is good in the sense
that it will limit the severe potential. But, it is bad in the sense
that storms will tend to sit over the same spot for too long of a
period.  Satellite derived Total Precipitable Water (TPW) values are
still running well above average across the area, ranging from about
120 percent of average over northern parts of the forecast area up
to about 160 percent of average over southern parts.  And just as
importantly, surface moisture remains high.  Like they've been for
days, dewpoints remain in the 60s across the plains, with 50s up
into the high valleys.  Moisture remains deep.  Precipitation
processes will remain efficient.  Today's high resolution model runs
are tending to favor the central and western mountains initially
with less activity over the southernmost Sangres and plains.  Then,
unlike yesterday, through the afternoon and evening, they spread the
activity east-southeast across the plains, eventually reaching the
southeasternmost plains by mid to late evening.  At the same time
this is happening, the high res models want to keep at least some
activity going on over the mountain areas through the evening hours,
and then bring a new wave of energy north through the mountains
around or after midnight.  So, could be another night of persistent
nocturnal convection.  It's not supposed to happen too often in
Colorado but seems to be happening a lot lately.

.LONG TERM...(Saturday night through Friday)
Issued at 305 PM MDT Fri Jul 28 2017

No big changes in current extended forecast, as quasi-stationary
upper high across the southern high plains and into the Rockies
keeps weak west to southwest flow aloft across the region through
the weekend. Monsoonal moisture circling around the high maximizes
across south central and southeast Colorado Saturday and Sunday with
increased chances of afternoon and evening showers and storms
expected across the all of area through the weekend. This will keep
heavy rainfall and the potential for flash flooding high across the
area, especially for areas over and near burn scars, and areas where
previous heavy rains have saturated soils.

The exact chances precipitation and bullseyes of heavy precipitation,
especially over the eastern plains, will remain highly dependent on
previous days convection, with models likely suffering from
convective feedback issues throughout the extended portion of the
forecast.  At any rate, latest models indicating convection
congealing into an mcs across the southeast plains Saturday night,
which moves into southwestern Kansas through early Sunday morning.
If this happens, it could be a down day of convection across eastern
Colorado on Sunday.  Either way, with expected wet weather, highs
across the area through the weekend to remain below seasonal levels.

Extended models continue to suggest the upper high slowly
retrogrades back across the Desert SW  and into the Great Basin
region into the middle and through the end of the next week. This
will lead to a slow warming and drying trend, especially across the
eastern plains, as drier air slowly works into the region within
more northerly flow aloft.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1146 PM MDT Fri Jul 28 2017

As the monsoon continues, the KALS, KCOS and KPUB will have the
potential of experiencing showers and thunderstorms at times,
the most intense of which will be capable of producing MVFR to
IFR conditions at times during the next 24 hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Jul 28, 11:01 PM MDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1101 PM MDT Fri Jul 28 2017

COZ058>089-093>099-300515-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1101 PM MDT Fri Jul 28 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Scattered to numerous showers and thunderstorms are expected to
continue into tonight across eastern sections. The primary risks
with thunderstorms will be locally heavy rainfall, wind gusts
around 50 mph, hail around 1/2 inch in diameter and dangerous
cloud to ground lightning. Localized flash flooding will be a
threat for burn scars, urban areas and locations with saturated
soil conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous afternoon and evening thunderstorms will be
possible each day through Tuesday with thunderstorms persisting
into the early morning hours across portions of the plains at
times. The primary thunderstorm risks during this period will be
heavy rainfall capable of producing flash flooding, lightning,
small hail, and wind gusts up to 50 mph. One or two thunderstorms
across the plains on Saturday could become severe with large hail
and damaging wind gusts up to 60 mph possible.

Thunderstorms will become less widespread and more confined to the
mountains for Wednesday and Thursday. However, they will still
carry the threat for heavy rainfall and localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible tonight across south central and southeast Colorado.

In the hours before

Local storm report, Jul 28, 10:06 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1006 PM MDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     LAS ANIMAS              38.07N 103.23W
07/28/2017                   BENT               CO   TRAINED SPOTTER

            TREES DOWN AROUND THE TOWN OF LAS ANIMAS.

&&
Local storm report, Jul 28, 10:07 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1007 PM MDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      LAS ANIMAS              38.07N 103.23W
07/28/2017                   BENT               CO   TRAINED SPOTTER

            UP TO 2 FEET OF WATER REPORTED ON ROADS IN
            LAS ANIMAS.

&&
Special weather statement, Jul 28, 10:44 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1044 PM MDT FRI JUL 28 2017

COZ094-097>099-290530-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
1044 PM MDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PROWERS...WESTERN
BACA...EAST CENTRAL LAS ANIMAS AND SOUTHEASTERN BENT COUNTIES UNTIL
1130 PM MDT...

At 1042 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Lamar to 11 miles north of
Kim. Movement was southeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Springfield, Pritchett, Kim, Two Buttes and Two Buttes Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3702 10302 3736 10355 3806 10265 3783 10204
      3775 10204
TIME...MOT...LOC 0442Z 295DEG 35KT 3799 10265 3740 10342

BL
Special weather statement, Jul 28, 10:47 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1047 PM MDT FRI JUL 28 2017

COZ074-088-290530-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1047 PM MDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 1130 PM MDT...

At 1047 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cokedale, or near Trinidad, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Aguilar, Cokedale, Starkville, Hoehne and Boncarbo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3703 10477 3747 10463 3733 10422 3699 10451
TIME...MOT...LOC 0447Z 204DEG 22KT 3714 10459

BL
Special weather statement, Jul 28, 11:30 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1130 PM MDT FRI JUL 28 2017

COZ094-097>099-290630-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
1130 PM MDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...BACA...
EAST CENTRAL LAS ANIMAS AND SOUTHEASTERN BENT COUNTIES UNTIL 1230 AM
MDT...

At 1129 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Two Buttes to 9 miles
southwest of Pritchett. Movement was southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Springfield, Walsh, Pritchett, Vilas, Campo, Two Buttes, Two Buttes
Reservoir and Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10204 3700 10303 3736 10331 3782 10243
      3764 10209 3764 10204
TIME...MOT...LOC 0529Z 296DEG 44KT 3764 10231 3730 10301

BL
Special weather statement, Jul 29, 12:33 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1233 AM MDT SAT JUL 29 2017

COZ098-099-290800-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
1233 AM MDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND BACA
COUNTIES UNTIL 200 AM MDT...

At 1230 AM MDT, Doppler radar was tracking strong thunderstorms over
Vilas, or 11 miles east of Springfield as well as 5 miles west of
Campo and 15 miles northeast of Walsh, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...

Springfield, Walsh, Pritchett, Vilas, Campo, Two Buttes, Stonington
and Two Buttes Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3700 10308 3728 10308 3763 10256 3778 10204
      3699 10204
TIME...MOT...LOC 0630Z 244DEG 21KT 3735 10242

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:05 PM MDTSpecial Weather StatementPUBCrowley25 min
Jul 28, 7:49 PM MDTSpecial Weather StatementPUBCrowley26 min
Jul 28, 8:42 PM MDTSpecial Weather StatementPUBKiowa33 min
Jul 28, 9:17 PM MDTSpecial Weather StatementPUBBent, Kiowa28 min
Jul 28, 9:30 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Otero, Prowers45 min
Jul 28, 10:00 PM MDTFlash Flood WarningPUBBent2 hr
Jul 28, 10:14 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers31 min
Jul 28, 10:39 PM MDTAreal Flood AdvisoryPUBKiowa, Prowers3 hr
Jul 28, 10:44 PM MDTSpecial Weather StatementPUBProwers46 min
Jul 28, 10:47 PM MDTSpecial Weather StatementPUBLas Animas43 min
Jul 28, 11:05 PM MDTAreal Flood AdvisoryPUBLas Animas3 hr
Jul 28, 11:30 PM MDTSpecial Weather StatementPUBBaca60 min
Jul 29, 4:04 AM MDTFlash Flood WatchPUBAlamosa, Baca, Bent, Chaffee, Costilla, Crowley and 12 more23 hr
Jul 29, 12:20 PM MDTSpecial Weather StatementPUBConejos25 min
Jul 29, 1:32 PM MDTAreal Flood AdvisoryPUBHuerfano3 hr
Jul 29, 2:43 PM MDTSpecial Weather StatementPUBLas Animas47 min
Jul 29, 3:10 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano, Las Animas3 hr
Jul 29, 3:47 PM MDTSpecial Weather StatementPUBLas Animas43 min
Jul 29, 4:20 PM MDTSpecial Weather StatementPUBLas Animas40 min
Jul 29, 4:40 PM MDTSpecial Weather StatementPUB50 min
Jul 29, 4:44 PM MDTSpecial Weather StatementPUBPueblo76 min
Jul 29, 4:50 PM MDTSpecial Weather StatementPUBAlamosa25 min
Jul 29, 5:04 PM MDTSpecial Weather StatementPUBFremont26 min
Jul 29, 5:08 PM MDTSpecial Weather StatementPUBLas Animas37 min
Jul 29, 5:42 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo2 hr

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.